To the Editor: Topiramate is an anticonvulsant that can induce weight loss (1). It has also been used as a mood stabilizer (2) and as a treatment for binge eating disorder (3) and clozapine-induced weight gain (4, 5). Clinical testing of topiramate as an obesity drug was recently discontinued because of unfavorable side effects (http://www.obesity-news.com/inuse. htm). Here we report on a woman with a previous history of anorexia nervosa who relapsed upon treatment with topiramate.
Ms. A, a 30-year-old woman, had suffered from idiopathic generalized epilepsy since childhood; at her initial visit to our outpatient epilepsy unit she was switched to topiramate because of unsatisfactory seizure control with both valproic acid and lamotrigine. She was overweight (72 kg, 162 cm, body mass index=27.5 kg/m2). Topiramate (25 mg/day) therapy was started and the dose increased biweekly to 200 mg/day. Four months later Ms. A was free of generalized myoclonic-tonic-clonic seizures, but absences and myoclonic jerks persisted. She had lost 7 kg. Shortly thereafter, another generalized myoclonic-tonic-clonic seizure occurred, so her topiramate dose was gradually increased to 400 mg/day. Subsequently, no further generalized myoclonic-tonic-clonic seizures were reported.
However, Ms. A was admitted to our inpatient unit 6 months later for nausea and severe weight loss over the last 12 weeks. On admission she weighed 43 kg (body mass index=16.4 kg/m2) and had eczema from compulsive washing. Topiramate was replaced by levetiracetam, 2500 mg/day. During the next 6 weeks Ms. A’s weight increased to 51 kg (body mass index=18.3 kg/m2) but subsequently dropped to 40 kg (body mass index=15.3 kg/m2). At her last visit, she refused to be weighed and reported her weight as unchanged. Ms. A, who had been severely sexually abused as a child and has a longstanding psychiatric record, had discontinued a recently initiated inpatient treatment program for anorexia nervosa of the binge eating/purging type and anxiety attacks. With her weight at 40 kg, she did not eat at all some days; on other days she would experience binge eating episodes followed by a sensation of fullness leading her to induce vomiting (four times per week). She viewed her anorexia nervosa in the context of the previous episode at age 19 and intermittently considered that topiramate might have triggered her current episode.
On the basis of this case report, we suggest that in susceptible individuals topiramate might indeed trigger anorexia nervosa, which in our patient persisted after discontinuation of topiramate treatment. We advise that before initiation of treatment with this drug patients be screened for a history of anorexia nervosa.